Illinois, 2004

Flash Flood and Hail in Illinois, August 17, 2004

August 17, 2004 · NWS ILX · 6 events in 4 counties and zones

4 thunderstorm wind, 1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 17, 1:02 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Aug 17, 1:02 PM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
202 PM CDT TUE AUG 17 2004

.DISCUSSION...LATEST SURFACE ANALYSIS HAD A COLD FRONT EXTENDING
FROM LOW PRESSURE NEAR HUDSON BAY INTO THE CENTRAL PLAINS. AN
INCREASINGLY WARM/HUMID AIRMASS WAS NOTED ALONG/AHEAD OF THE FRONTAL
BOUNDARY. MAIN FORECAST CONCERN OVER THE NEXT FEW DAYS REVOLVES
AROUND SHOWER/THUNDERSTORM THREAT AS THIS FRONT AND A COUPLE
TRAILING FRONTS MOVE INTO AND THROUGH FORECAST AREA BY FRIDAY.

12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE SHORT TERM. BIGGEST
DIFFERENCE COMES ON FRIDAY WHERE THE GFS SEEMS TO BE HAVING FEEDBACK
PROBLEMS AND A STRONGER UPPER WAVE/SURFACE RESPONSE. WILL FOLLOW THE
WEAKER ETA SOLUTION HERE.

SHORT TERM...TONIGHT THROUGH FRIDAY...

TONIGHT...COLD FRONT WILL SLOWLY DROP INTO ILLINOIS THIS
EVENING...PARTLY DRIVEN BY A SHORT WAVE DIVING ACROSS IOWA. DEW
POINTS CLIMBING INTO THE 60S AND AMPLE SURFACE HEATING SUPPORT CAPE
VALUES AROUND 2000 J/KG AND LI VALUES TO -8 INTO THE EVENING. THIS
INSTABILITY AND THE FORCING WITH THE WAVE/FRONT IS MORE THAN
SUFFICIENT FOR A FEW STRONG TO SEVERE STORMS UNTIL THE ATMOSPHERE
STABILIZES AGAIN BY LATE EVENING. THE FRONT IS EXPECTED TO WASH OUT
ONCE IT STALLS HERE LATER TONIGHT.

WEDNESDAY AND WEDNESDAY NIGHT...THE DAY SHOULD START OUT QUIETLY.
HOWEVER...BY AFTERNOON ANOTHER COLD FRONT WILL APPROACH FROM THE
NORTHWEST...DRIVEN BY A STRONG SHORT WAVE DIVING OUT OF CENTRAL
CANADA AROUND A STRENGTHENING VORTEX. THE FRONT WILL LIE OUT NEARLY
WEST TO EAST ACROSS FORECAST AREA WEDNESDAY NIGHT BRINGING A GOOD
SHOT FOR SHOWERS/STORMS TO THE REGION. HOWEVER...THE BETTER DYNAMIC
FORCING WILL OCCUR ACROSS THE GREAT LAKES REGION CLOSER TO THE UPPER
VORTEX.

THURSDAY...ANOTHER PERIOD OF QUIET WEATHER IS EXPECTED TO START THE
DAY AS WEDNESDAY/S FRONTAL BOUNDARY SAGS SOUTH OF THE FORECAST AREA.
THERE IS STILL ENOUGH UNCERTAINTY ON THE FRONTAL POSITION TO LEAVE A
LOW CHANCE OF SHOWERS/STORMS IN DURING THE DAY ON THURSDAY
(ESPECIALLY WITH DIURNAL HEATING BY AFTERNOON).

THURSDAY NIGHT AND FRIDAY...A WAVE WILL LIFT OUT OF THE ROCKY
MOUNTAINS AND RIDE EAST NORTHEAST ALONG THE FRONTAL BOUNDARY...
GRADUALLY CAUSING IT TO LIFT BACK NORTH INTO FORECAST AREA. AT THE
SAME TIME...ANOTHER WAVE WILL DIVE SOUTHEAST INTO THE GREAT LAKES
REGION AROUND THE CANADIAN VORTEX. THESE TWO WAVES WILL INTERACT
WITH THE FRONTAL BOUNDARY TO BRING A RENEWED CHANCE FOR
SHOWERS/STORMS. THE GFS IS STRONGER WITH THIS INTERACTION AND
ACTUALLY DEVELOPS A SURFACE LOW ALONG THE FRONT...BUT THIS LOOKS
OVERDONE DUE TO CONVECTIVE FEEDBACK. IN ANY CASE...IT STILL LOOKS
LIKE WE HAVE A PRETTY GOOD SHOT FOR PRECIPITATION.

LONG TERM...SATURDAY THROUGH TUESDAY...MODELS/ENSEMBLES STILL NOT IN
VERY GOOD AGREEMENT THROUGH THE LONG RANGE PERIOD...ESPECIALLY AFTER
SATURDAY. THE MODELS CONTINUE TO STRUGGLE WITH THE IMPULSES AROUND
THE ANOMALOUS VORTEX OVER CENTRAL CANADA AND THE ASSOCIATED TROFFING
AND COLD AIR OVER THE EASTERN UNITED STATES. WILL CONTINUE WITH DRY
CONDITIONS ONCE THE COLD FRONT PUSHES SOUTH OF FORECAST AREA EARLY
SATURDAY. WHILE SOME MODEL SOLUTIONS SUGGEST A CHANCE OF
PRECIPITATION IN THE MONDAY/TUESDAY TIME FRAME...THE SPREAD OF
SOLUTIONS IS TOO LARGE TO WARRANT PRECIPITATION MENTION AT THIS
TIME. THIS IS ESPECIALLY TRUE CONSIDERING THE DRY PATTERN WE HAVE
BEEN IN AND RELATIVELY LOW IMPACT PRECIPITATION EVENTS THAT WOULD
GENERALLY BE EXPECTED IN A NORTHWEST FLOW PATTERN SUCH AS THE ONE WE
ARE IN.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

BAK
Hazardous weather outlook, Aug 17, 10:15 AM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT TUE AUG 17 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-181100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1115 AM CDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL ILLINOIS THIS
AFTERNOON AND DIMINISHING DURING THE EVENING AFTER SUNSET. THIS IS
DUE TO A COLD FRONT AND UPPER LEVEL DISTURBANCE MOVING INTO ILLINOIS
FROM IOWA LATER THIS AFTERNOON. SOME SEVERE STORMS WILL BE POSSIBLE...
MAINLY BETWEEN 2 AND 8 PM NORTH OF I-70...WHERE THERE IS A SLIGHT
RISK OF SEVERE STORMS. THE PRIMARY SEVERE WEATHER THREAT WILL BE
LARGE HAIL AND DAMAGING WIND GUSTS. A FEW STORMS COULD ALSO PRODUCE
FREQUENT LIGHTNING AND BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY. THE RISK
FOR SEVERE STORMS WILL ALSO CONTINUE...ESPECIALLY DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS THURSDAY AND FRIDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY NORTH OF I-70 FROM 2 TO 8 PM.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

KH

In the hours before

Special weather statement, Aug 17, 6:12 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
712 PM CDT TUE AUG 17 2004

ILZ027>031-036>038-040>051-053-180020-
CASS-CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-
MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-
VERMILION-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...
PEORIA AND SPRINGFIELD
712 PM CDT TUE AUG 17 2004

...SEVERE THUNDERSTORM WATCH 756 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT WAS PREVIOUSLY IN EFFECT FOR
LOCATIONS ALONG AND NORTH OF I-72 UNTIL 7 PM HAS EXPIRED.  THE THREAT
FOR SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA...HOWEVER...GUSTY
WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL WILL STILL BE POSSIBLE
WITH THE STORMS THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BARNES

The radar

The Quad Cities radar (KDVN), 83 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Stark

When
August 17, 6:20 PM CST
Where
Stark County, 3 mi SW of Toulon
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.067, -89.900

Thunderstorm winds damaged a porch on a house.

Hail, Stark

When
August 17, 6:20 PM CST
Where
Stark County, 3 mi SW of Toulon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.067, -89.900

Flash Flood, Stark

When
August 17, 6:20 PM CST to 7:20 PM CST
Where
Stark County, 2 mi SW of Toulon
Reported by
OFFICIAL NWS OBS.
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Over three inches of rain fell in a short amount of time. Several roads around Toulon were flooded.

Thunderstorm Wind, Marshall

When
August 17, 6:23 PM CST
Where
Marshall County, Varna
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.033, -89.233

Several large tree limbs were blown down.

Thunderstorm Wind, Sangamon

When
August 17, 8:30 PM CST
Where
Sangamon County, Chatham
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.667, -89.700

Several trees were blown down.

Thunderstorm Wind, McLean

When
August 17, 9:25 PM CST
Where
McLean County, Lexington
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.650, -88.783

An empty work trailer was blown over. It sustained moderate damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419188, 5419189, 5419251, 5419250, 5419253, 5419252.